Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 22, 2019, 10:55 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2019, 10:55 PM CDT (03:55 UTC)
- Expired
- Aug 23, 2019, 1:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 11:15 PM CDT | FLASH FLOOD | 13 S Coyanosa, TX | FM 1776/MCINTYRE RD TO US 285 HAS 2.5 FEET OF WATER OVER THE ROAD. ROAD REMAINS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WGUS54 KMAF 230355 FFWMAF TXC371-230645- /O.NEW.KMAF.FF.W.0023.190823T0355Z-190823T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 1055 PM CDT Thu Aug 22 2019 The National Weather Service in Midland has issued a * Flash Flood Warning for... Northwestern Pecos County in southwestern Texas... * Until 145 AM CDT. * At 1052 PM CDT, emergency management reported flooding across FM 1776 near Coyanosa. The road is being closed at this time. Heavy rain continues in the area and could lead to more flooding, especially between Coyanosa and Fort Stockton. * Some locations that will experience flooding include... Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County Airport and Coyanosa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3122 10266 3079 10277 3090 10342 3125 10308 $$ 29
1 follow-up statement
259 WGUS74 KMAF 230605 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 105 AM CDT Fri Aug 23 2019 TXC371-230645- /O.CON.KMAF.FF.W.0023.000000T0000Z-190823T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos TX- 105 AM CDT Fri Aug 23 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHWESTERN PECOS COUNTY... At 1115 PM CDT, emergency management reported flash flooding along McIntyre Road and US 285 where 2.5 feet of water was over the road. Flash flooding is ongoing and moderate to heavy rain continues in the area. Some locations that will experience flooding include... Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County Airport and Coyanosa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3122 10266 3079 10277 3090 10342 3125 10308 $$ 84
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 6:19 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 22, 6:19 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 619 PM CDT Thu Aug 22 2019 .AVIATION... 00Z TAF issuance A few storms will affect mainly the Permian Basin terminals over the next few hours. Expect gusty winds and brief heavy rain that may limit visibilities with these storms. VFR will prevail through the period with a chance for more storms Friday afternoon. && .PREV DISCUSSION... /issued 544 PM CDT Thu Aug 22 2019/ UPDATE... Have updated the forecast to increase PoPs through early this evening. DISCUSSION... Radar shows impressive areal coverage of showers and thunderstorms not only in the Davis and Guadalupe Mountains, but also farther east into the Permian Basin. Have updated PoPs to reflect this increase in coverage. Unfortunately storms though slow moving, are dissipating quickly so rainfall amounts will generally be less than half an inch with only a few isolated areas receiving between a half and one inch. Hennig PREV DISCUSSION... /issued 229 PM CDT Thu Aug 22 2019/ DISCUSSION... The main focus for this forecast package is thunderstorms today and Friday with a return to potentially record-breaking heat by the end of the weekend. Weak upper ridging will remain over the region today and tomorrow with several weak disturbances expected to wander overhead. Today, a weak shortwave extends from the Central Plains SW through west TX and into Mexico. This, along with decent mid-level moisture, will help generate afternoon/evening thunderstorms which was already underway at 2:30pm CDT. Best chances will be near and west of the Pecos River however cannot rule out the potential for some isolated thunderstorms farther east over the Permian Basin. Storms may produce heavy rainfall and slow storm motion could result in some areas of flooding. In addition, the stronger storms will be capable of producing strong downburst winds. Thunderstorms will be possible again Friday near the mountain regions and the Big Bend in the afternoon, expanding east in the evening. Otherwise, temperatures through Saturday will remain above normal with highs generally upper 90s. However, areas along the Pecos and Rio Grande river valleys will still see highs near or above 100 during this time. The upper ridge will begin to strengthen its influence over the region this weekend, diminishing rain chances for all through at least mid next week. Meanwhile, the mid-level thermal ridge returns with 850mb temperatures increasing to 30-35C Sunday and Monday. As a result, there is a good chance we will see the return of record breaking high temperatures for much of the region these two days. Models show a cold front sagging south into southeastern New Mexico and the northern Permian Basin Monday night but south winds recover Tuesday afternoon. Also, 850mb temperatures back off quite a bit so high temperatures look to return to the 90s for most Tuesday through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 98 75 97 / 30 10 20 10 Carlsbad 70 99 72 100 / 20 10 20 10 Dryden 76 99 76 100 / 20 30 20 20 Fort Stockton 73 96 73 97 / 40 30 20 10 Guadalupe Pass 68 90 69 91 / 20 30 30 10 Hobbs 70 96 70 97 / 20 10 20 10 Marfa 63 90 62 91 / 50 50 40 20 Midland Intl Airport 74 97 74 98 / 30 10 20 10 Odessa 74 97 74 97 / 30 10 20 10 Wink 74 100 74 101 / 30 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous weather outlook, Aug 22, 1:08 PM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 108 PM CDT Thu Aug 22 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 108 PM CDT Thu Aug 22 2019 /1208 PM MDT Thu Aug 22 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible this afternoon and evening along and west of the Pecos River. Thunderstorms that develop will be capable of cloud to ground lightning. In addition, slow moving storms will be capable of producing brief heavy rain and localized flooding of low lying areas. Strong wind gusts will also be possible in and near thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers and thunderstorms over the higher elevations of southwest Texas will be possible on Friday afternoon and evening. Thunderstorms will be capable of cloud to ground lightning. Record or near record heat is expected on Sunday and especially on Monday with temperatures of 105 to 110 possible across the area. Heat advisories or warnings may be possible for a portion of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:19 PM CDT | Areal Flood Advisory | MAF | Loving, Winkler | 3 hr |
| Aug 23, 4:55 PM CDT | Special Weather Statement | MAF | Midland | 50 min |
| Aug 23, 5:28 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| Aug 23, 5:59 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Aug 23, 6:57 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.